Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 18, 2018, 5:34 PM EDT for 5 counties in Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 5:34 PM EDT (21:34 UTC)
- Expired
- May 18, 2018, 6:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, TN, Blount County, TN, Grainger County, TN, Knox County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 38 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:48 PM EDT | TSTM WND DMG | Alcoa, TN | SEVERAL TREES DOWN NEAR ALCOA, TENNESSEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WUUS54 KMRX 182134
SVRMRX
TNC001-009-057-093-155-182215-
/O.NEW.KMRX.SV.W.0049.180518T2134Z-180518T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
534 PM EDT FRI MAY 18 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southeastern Anderson County in east Tennessee...
Knox County in east Tennessee...
Northern Blount County in east Tennessee...
Southwestern Grainger County in east Tennessee...
Northwestern Sevier County in east Tennessee...
* Until 615 PM EDT.
* At 533 PM EDT, a severe thunderstorm was located over Alcoa, moving
north at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Knoxville, Maryville, Clinton, Alcoa, Farragut, Louisville,
Rockford, Eagleton Village, Halls, Friendsville, Walland, Karns,
Kimberlin Heights, Wildwood, McMahan, Lake Forest, Maloneyville,
Mascot, Bearden and Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3573 8413 3616 8415 3610 8367 3609 8366
3610 8364 3608 8366 3610 8368 3609 8371
3606 8369 3605 8367 3604 8367 3604 8365
3601 8361 3567 8381
TIME...MOT...LOC 2133Z 197DEG 24KT 3579 8397
HAIL...0.75IN
WIND...60MPH
$$1 follow-up statement
246
WWUS54 KMRX 182152
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
552 PM EDT FRI MAY 18 2018
TNC001-009-057-093-155-182215-
/O.CON.KMRX.SV.W.0049.000000T0000Z-180518T2215Z/
Anderson TN-Knox TN-Blount TN-Grainger TN-Sevier TN-
552 PM EDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN ANDERSON...KNOX...NORTHEASTERN BLOUNT...SOUTHWESTERN
GRAINGER AND NORTHWESTERN SEVIER COUNTIES...
At 552 PM EDT, a severe thunderstorm was located near Knoxville,
moving north at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Knoxville, Maryville, Clinton, Alcoa, Louisville, Rockford, Eagleton
Village, Halls, Karns, Kimberlin Heights, Wildwood, McMahan, Lake
Forest, Maloneyville, Mascot, Bearden, Powell, Seymour, House
Mountain State Park and Walland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3585 8413 3616 8415 3610 8367 3609 8366
3610 8364 3608 8366 3609 8371 3606 8369
3605 8367 3604 8367 3604 8365 3601 8361
3572 8378
TIME...MOT...LOC 2152Z 197DEG 24KT 3591 8392
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:49 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 18, 2:49 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Morristown TN 249 PM EDT Fri May 18 2018 .SHORT TERM...(Tonight and Saturday)... The upper pattern only shows minimal signs of change this afternoon as the persistent weak upper trough continues to hold across much of the southeast states, albeit slowly tilting negative as it begins to lift. In the low/mid levels, sly moisture advection prevails as well with ample daytime heating induced instability supporting ongoing/increasing coverage of showers and thunderstorms this afternoon, perhaps aided by weak shortwave H5 impulses. With that, pops remain elevated with widespread likely levels highlighted through the day. As for the convection itself, saturated profiles will work against strong/deep updrafts despite modest lapse rates and thus cape thereby suggesting mostly general thunder. That said, when the weak H5 shortwave impulses pass overhead later today, would not be shocked if convection deepened slightly to yield a few strong storms capable of gusty winds and small hail. All in all, think the primary threat this afternoon will be brief heavy rainfall, with any flooding concerns limited by improved storm motions. Moving into tonight, convection will diminish with loss of heating, and the boundary layer will decouple resulting in light flow at the sfc and development of patchy fog. Not expecting any widespread dense fog, however sites that received rainfall today/tonight cannot be overlooked for such. Saturday looks to be fairly similar to today as the moist airmass remains and the upper trough is slow to lift out. Thus, will keep pops relatively low overnight before ramping up to likely levels by late morning as additional development is favored to the west, moving into the region through the afternoon as the final trough axis traverses the region. Temperatures on Saturday will remain above normal levels. .LONG TERM...(Saturday night through Friday)... Expect continued wet and warm weather through the extended with a very summer-like and tropical pattern. We'll see an overall decrease in PoPs on Saturday night as instability decreases with the loss of daytime heating and the shortwave axis moves to our east. Still, may see a few showers and thunderstorms overnight, especially in the evening hours, mainly across northern sections of the forecast area where greater forcing is expected. Expect mainly dry conditions on Sunday, but still cannot rule out slight chance/chance PoPs, especially across the higher elevations. Expect shortwave ridging to build in early in the week. As usual with warm season diurnal convection, expect highest PoPs to be across the higher elevations. Model solutions diverge midweek. The GFS and CMC show an area of weak low pressure across the eastern GoM moving inland across the Southeast CONUS midweek, but the ECMWF does not favor that solution. If a weak tropical low does develop, this would increase PoPs across parts of the area, but regardless, expect diurnal convection to occur within a very warm and moist airmass. Should see above normal temperatures during the week with ridging and a southerly low-level flow, but shouldn't have widespread 90s because of the additional cloud cover and very moist boundary layer. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 67 85 68 87 / 70 50 20 30 Knoxville McGhee Tyson Airport, TN 66 84 67 86 / 50 60 20 30 Oak Ridge, TN 66 83 66 87 / 50 60 20 30 Tri Cities Airport, TN 63 80 63 82 / 40 70 60 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && CDG/JB
Hazardous weather outlook, May 18, 2:53 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 253 PM EDT Fri May 18 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 253 PM EDT Fri May 18 2018 /153 PM CDT Fri May 18 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms are expected this afternoon and early evening. Some of these thunderstorms could be strong with gusty winds, small hail, frequent cloud to ground lightning, and brief heavy rainfall being the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CDG
In the hours before
Special weather statement, May 18, 3:14 PM EDT, 2 hours 20 minutes before
Special Weather Statement National Weather Service Morristown TN 314 PM EDT FRI MAY 18 2018 TNZ039-040-042-070-073-182000- Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN- North Sevier TN- 314 PM EDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON...NORTHWESTERN COCKE...WESTERN GREENE...NORTHEASTERN SEVIER AND SOUTH CENTRAL HAMBLEN COUNTIES UNTIL 400 PM EDT... At 314 PM EDT, Doppler radar was tracking a strong thunderstorm near Baneberry, or near Newport, moving north at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Morristown, Newport, White Pine, Baneberry, Bybee, Chestnut Hill and Lowland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3588 8325 3593 8339 3620 8335 3612 8306 TIME...MOT...LOC 1914Z 200DEG 11KT 3598 8330 JLB
Special weather statement, May 18, 3:34 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT FRI MAY 18 2018
TNZ067-083>085-182015-
Rhea TN-Roane TN-Meigs TN-McMinn TN-
334 PM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA...NORTHEASTERN
MEIGS...NORTHWESTERN MCMINN AND SOUTHWESTERN ROANE COUNTIES UNTIL 415
PM EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Spring City, or 10 miles northeast of Decatur, moving
north at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rockwood, Decatur, Spring City, Midtown, Harriman, Peakland, Clear
Water, Eagle Furnace, Murray Store, Piney Falls State Park, Grandview
and Ten Mile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3549 8480 3578 8489 3583 8480 3582 8478
3586 8473 3589 8471 3590 8469 3590 8458
3549 8459
TIME...MOT...LOC 1934Z 180DEG 17KT 3567 8471
JLBSpecial weather statement, May 18, 4:09 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
409 PM EDT FRI MAY 18 2018
TNZ035-067-068-084>086-182100-
Northwest Monroe TN-Roane TN-Loudon TN-Meigs TN-Morgan TN-McMinn TN-
409 PM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...LOUDON...
NORTHEASTERN MEIGS...SOUTHWESTERN ANDERSON...NORTH CENTRAL MCMINN...
NORTHWESTERN MONROE AND ROANE COUNTIES UNTIL 500 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Sweetwater, Rockwood, Loudon,
Fairview, Midtown, Harriman, Vonore, Greenback, Philadelphia,
Oakdale, Paint Rock, Bradbury, Pine Orchard, Dearmond, Tellico
Village, Fort Loudon State Park and Coalfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3559 8458 3590 8470 3591 8468 3602 8474
3601 8433 3590 8427 3582 8418 3557 8422
TIME...MOT...LOC 2008Z 189DEG 21KT 3564 8444Special weather statement, May 18, 4:21 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT FRI MAY 18 2018
TNZ012-013-035-036-067-182100-
Anderson TN-Roane TN-Scott TN-Campbell TN-Morgan TN-
421 PM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...WEST CENTRAL ANDERSON...
SOUTHWESTERN CAMPBELL...NORTHERN ROANE AND SOUTHERN SCOTT COUNTIES
UNTIL 500 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wartburg, Oliver Springs, Sunbright, Rugby, High Point, Coalfield,
Smokey Junction, Rosedale, Robbins, Rugby State Park, Deerlodge,
Norma, Elgin, Frozen Head State Park, Slick Rock and Petros.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3624 8488 3628 8488 3629 8487 3630 8480
3633 8477 3634 8474 3635 8474 3635 8473
3637 8472 3636 8431 3600 8435 3600 8473
3606 8479 3609 8480 3609 8483 3617 8491
3621 8491
TIME...MOT...LOC 2021Z 189DEG 21KT 3603 8463Special weather statement, May 18, 4:53 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
453 PM EDT FRI MAY 18 2018
TNZ012-013-035-036-067>069-071-182145-
Anderson TN-Roane TN-Loudon TN-Scott TN-Campbell TN-Knox TN-
NW Blount TN-Morgan TN-
453 PM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN...NORTHEASTERN
LOUDON...ANDERSON...WESTERN KNOX...NORTHWESTERN BLOUNT...SOUTHWESTERN
CAMPBELL...NORTHEASTERN ROANE AND SCOTT COUNTIES UNTIL 545 PM EDT...
At 452 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Wartburg to near Lenoir
City. Movement was north at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Lenoir City, La Follette, Oneida,
Wartburg, Farragut, Oliver Springs, Louisville, Jacksboro,
Huntsville, Helenwood, Caryville, Lake City, Norris, Greenback,
Winfield, Friendsville and Sunbright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8439 3612 8392 3564 8415 3625 8471
3639 8468 3640 8466 3641 8467 3641 8466
3642 8467 3660 8463
TIME...MOT...LOC 2052Z 188DEG 25KT 3617 8451 3578 8421Special weather statement, May 18, 5:11 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
511 PM EDT FRI MAY 18 2018
TNZ036-068-069-071-072-087-182200-
Anderson TN-Blount Smoky Mountains TN-Loudon TN-Knox TN-NW Blount TN-
Southeast Monroe TN-
511 PM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...SOUTHERN
ANDERSON...SOUTHERN KNOX...WESTERN BLOUNT AND NORTHEASTERN MONROE
COUNTIES UNTIL 600 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Maryville, moving north at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Maryville, Alcoa, Farragut, Louisville,
Rockford, Eagleton Village, Greenback, Friendsville, Karns, Happy
Valley, Wildwood, Clover Hill, Lake Forest and Bearden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3556 8409 3558 8411 3559 8411 3558 8413
3558 8415 3559 8415 3560 8417 3562 8419
3562 8421 3602 8420 3595 8377 3554 8399
TIME...MOT...LOC 2110Z 188DEG 25KT 3565 8409The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:09 PM EDT | Special Weather Statement | MRX | Blount | 51 min |
| May 18, 2:35 PM EDT | Special Weather Statement | MRX | Sevier | 55 min |
| May 18, 3:12 PM EDT | Special Weather Statement | MRX | Jefferson | 48 min |
| May 18, 3:14 PM EDT | Special Weather Statement | MRX | Cocke | 46 min |
| May 18, 3:34 PM EDT | Special Weather Statement | MRX | Meigs | 41 min |
| May 18, 4:09 PM EDT | Special Weather Statement | MRX | Loudon, Roane | 51 min |
| May 18, 4:21 PM EDT | Special Weather Statement | MRX | Morgan | 39 min |
| May 18, 4:53 PM EDT | Special Weather Statement | MRX | Anderson, Scott | 52 min |
| May 18, 5:11 PM EDT | Special Weather Statement | MRX | Blount | 49 min |
| May 18, 5:44 PM EDT | Special Weather Statement | MRX | Campbell | 46 min |
| May 18, 6:11 PM EDT | Special Weather Statement | MRX | Knox | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.